Florida, 2017

Damaging Wind in Florida, October 16, 2017

October 16, 2017 · NWS TAE · 1 event in 1 county or zone

Scattered showers and thunderstorms moved through the area ahead of a cold front on October 16th. One storm produced an isolated downburst, resulting in damage to a transmission line and a large power outage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered showers and thunderstorms moved through the area ahead of a cold front on October 16th. One storm produced an isolated downburst, resulting in damage to a transmission line and a large power outage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Oct 16, 2:48 PM EST, 34 minutes earlier.

Area forecast discussion, Oct 16, 2:48 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
348 PM EDT Mon Oct 16 2017

.NEAR TERM [Through Tonight]...

Scattered showers and weak thunderstorms have developed along and
ahead of the cold front that is draped across the region at this
hour. Convection is expected to remain shallow, keeping any
instances of thunder isolated. The pre-frontal environment will
continue to be a limiting factor in shower and storm coverage, with
weak shear and modest CAPE (500-1000 J/KG) in place, keeping storms
on the weak side. Shower and thunderstorm chances will sharply
decrease with the passage of the front, with low to mid-level clouds
expected to filter in post-frontal this evening and tonight. With
it's current pace, the front should clear the CWA no later than mid-
evening, giving way to cloudy and much cooler conditions. Expect
overnight lows to fall into the lower 50s across the northern half
of the CWA under mostly clear skies, with low to mid 60s across the
southern half, where cloud cover will remain prevalent overnight.

.SHORT TERM [Tuesday Through Wednesday Night]...

Broad upper-level troughing will prevail through the period, with
ridging at the surface and the front just south of our southeast
Big Bend counties. Northeasterly low-level flow will keep a
relatively dry airmass in place allowing overnight lows to fall
into the 50s each night (away from the coast). Afternoon highs
will be about 10 degrees below normal on Tuesday, though warm back
to normal (low 80s) by Wednesday as the cold pool aloft erodes.

.LONG TERM [Thursday Through Monday]...

Deep layer ridging will build in over the extended forecast
period, with low-level flow shifting more easterly on the
southwestern periphery of the ridge. This pattern will result in
moderating overnight lows and warming afternoon highs. Above
average temperatures across the board are expected by Friday.

&&

.AVIATION [Through 18Z Tuesday]...

SCT SHRA with iso TS have continue to move eastward toward TLH and
VLD at this hour. Brief reductions in vsby and CIGS will be possible
under any SHRA activity. Winds have shifted to the NNW at most
terminals at this hour as the front moves across the region, with
speeds generally ranging between 6 to 10 knots. Low end MVFR CIGS
continue to be observed at DHN at this hour, with conditions
expected to continue to gradually improve through the remainder of
the afternoon.

&&

.MARINE...

In the wake of a cold front and at the base of a surface ridge,
expect marginal Advisory conditions for most of the week. Showers
and isolated storms will be possible across our offshore waters
each day.

&&

.FIRE WEATHER...

Drier air will move into the area behind a cold front. However,
minimum RH values are not expected to drop below critical
thresholds, and red flag conditions are not expected.

&&

.HYDROLOGY...

No flooding concerns as no rain is expected (after today's front)
for the next week or so.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   60  73  56  80  59 /  10   0   0   0   0
Panama City   60  75  59  78  62 /  10   0   0   0   0
Dothan        51  72  49  77  54 /   0   0   0   0   0
Albany        52  72  49  77  54 /   0   0   0   0   0
Valdosta      59  72  54  79  59 /  40   0   0   0   0
Cross City    65  75  60  82  63 /  50  10   0  10  10
Apalachicola  63  74  61  79  64 /  20   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...Small Craft Advisory from 8 PM this evening to 8 AM EDT Thursday
     for Coastal Waters From Ochlockonee River to Apalachicola
     Fl out to 20 Nm-Coastal waters from Apalachicola to Destin
     FL out 20 NM-Waters from Suwannee River to Apalachicola FL
     from 20 to 60 NM-Waters from Apalachicola to Destin FL from
     20 to 60 NM.

&&

NEAR TERM...Pullin
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Pullin
MARINE...Harrigan
FIRE WEATHER...DVD
HYDROLOGY...Harrigan

In the hours before

Special weather statement, Oct 16, 3:19 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
419 PM EDT MON OCT 16 2017

FLZ017-027-127-162045-
Coastal Wakulla FL-Inland Wakulla FL-Leon FL-
419 PM EDT MON OCT 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAKULLA AND SOUTH
CENTRAL LEON COUNTIES UNTIL 445 PM EDT...

At 419 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Woodville, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Crawfordville, Woodville, St. Marks, Wakulla, Newport, Shadeville,
Leon Sinks, Hyde Park, Wakulla Springs, Lutterloh, Hilliardville,
Eight Mile Pond, Vereen, Plum Orchard, Port Leon, Wakulla Beach,
Bethel, Natural Bridge and Liveoak Island.

LAT...LON 3002 8426 3028 8442 3036 8426 3023 8407
      3014 8408
TIME...MOT...LOC 2019Z 323DEG 14KT 3028 8429

42-DVD

The radar

The Tallahassee radar (KTLH), 15 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wakulla

When
October 16, 3:22 PM EST
Where
Wakulla County, 2.39 mi W of Vereen
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
30.270, -84.270

A transmission line was downed due to a downburst, resulting in a power outage to over 2000 customers.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718731.